Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 36, NWS San Angelo, TX

May 26, 1998Irion County, Texas

NWS San Angelo, TX issued this tornado warning at May 26, 1998, 10:14 PM CDT for Irion County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1998, 10:14 PM CDT (03:14 UTC)
Expired
May 26, 1998, 11:20 PM CDT
In force
66 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Irion County, TX

The radar

The San Angelo radar (KSJT), 47 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 10:25 PM CDTHail 1.75Mertzon, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 10:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2356 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2356 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 270314 RRA
TORSJT
TXC235-270420-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1014 PM CDT TUE MAY 26 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  IRION COUNTY IN WEST CENTRAL TEXAS

* UNTIL 1120 PM CDT

* AT 1013 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A
  DEVELOPING TORNADO 23 MILES WEST OF MERTZON MOVING EAST AT 30 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MERTZON AT 1050 PM CDT

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 26, 9:21 PM CDT, 53 minutes earlier.

Area forecast discussion, May 26, 9:21 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
921 PM CDT TUE MAY 26 1998

AREA FORECAST DISCUSSION WILL NOT BE ISSUED TONIGHT DUE TO PRESS OF
SEVERE WEATHER.
01

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:06 PM CDTSevere Thunderstorm WarningSJTCoke64 min
May 26, 7:39 PM CDTSevere Thunderstorm WarningSJTSterling61 min
May 26, 7:42 PM CDTSevere Thunderstorm WarningSJTRunnels63 min
May 26, 8:00 PM CDTTornado WarningSJTTom Green60 min
May 26, 8:06 PM CDTFlash Flood WarningSJTRunnels3 hr
May 26, 8:15 PM CDTTornado WarningSJTConcho, Tom Green80 min
May 26, 8:19 PM CDTSevere Thunderstorm WarningSJTTom Green91 min
May 26, 8:26 PM CDTSevere Thunderstorm WarningSJTColeman64 min
May 26, 8:30 PM CDTSevere Thunderstorm WarningSJTSterling65 min
May 26, 8:40 PM CDTSevere Thunderstorm WarningSJTMitchell80 min
May 26, 8:45 PM CDTSevere Thunderstorm WarningSJTRunnels65 min
May 26, 8:50 PM CDTFlash Flood WarningSJTMitchell, Sterling3 hr
May 26, 9:05 PM CDTFlash Flood WarningSJTConcho, Runnels, Tom Green4 hr
May 26, 9:28 PM CDTTornado WarningSJTConcho, Runnels, Tom Green62 min
May 26, 9:31 PM CDTSevere Thunderstorm WarningSJTSterling64 min
May 26, 9:32 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman63 min
May 26, 9:35 PM CDTSevere Thunderstorm WarningSJTFisher65 min
May 26, 9:45 PM CDTSevere Thunderstorm WarningSJTCrockett65 min
May 26, 9:51 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green79 min
May 26, 9:59 PM CDTSevere Thunderstorm WarningSJTBrown61 min
May 26, 10:20 PM CDTSevere Thunderstorm WarningSJTCoke80 min
May 26, 10:20 PM CDTSevere Thunderstorm WarningSJTColeman65 min
May 26, 10:29 PM CDTFlash Flood WarningSJTColeman4 hr
May 26, 10:29 PM CDTSevere Thunderstorm WarningSJTSchleicher96 min
May 26, 10:34 PM CDTSevere Thunderstorm WarningSJTConcho96 min
May 26, 10:40 PM CDTSevere Thunderstorm WarningSJTCrockett80 min
May 26, 10:58 PM CDTSevere Thunderstorm WarningSJTBrown62 min
May 26, 11:04 PM CDTSevere Thunderstorm WarningSJTTom Green66 min
May 26, 11:13 PM CDTFlash Flood WarningSJTTom Green112 min
May 26, 11:18 PM CDTFlash Flood WarningSJTCrockett3 hr
May 26, 11:46 PM CDTFlash Flood WarningSJTBrown3 hr
May 26, 11:56 PM CDTSevere Thunderstorm WarningSJTCrockett64 min
May 27, 12:09 AM CDTTornado WarningSJTCrockett61 min
May 27, 12:21 AM CDTSevere Thunderstorm WarningSJTBrown, Coleman49 min
May 27, 12:27 AM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba63 min
May 27, 12:28 AM CDTSevere Thunderstorm WarningSJTSutton62 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.